Magnesium Levels & Chemotherapy

Paramedic holding intravenous bag, close-up of hand
Chemotherapy can deplete levels of many essential nutrients. (Image: Keith Brofsky/Photodisc/Getty Images)

Magnesium is an essential mineral that is used by every organ in your body. Additionally, magnesium plays a role in energy production and is responsible for the regulation of several other essential nutrients such as calcium. Low levels of magnesium, known as hypomagnesaemia, can therefore have a cascading effect on the delicate biochemical balance of your body. Poor nutrition, malabsorption problems, medical conditions and medications can all have an effect on blood magnesium levels.

Chemotherapy

Chemotherapy is often thought of as a front-line cancer treatment; however, it is also used to treat autoimmune diseases. More than 100 different types of chemotherapy exist, which are administered as a pill, liquid, injection, topically or intravenously, according to the American Cancer Society. Chemotherapy is intended to kill cells that replicate out of control, causing cancer, which can remain in one place as a tumor or can spread to organs and other tissues. However, chemotherapy drugs do not differentiate between cancer and normal cells. The cancer society explains that healthy cells are able to regenerate, unlike cancer cells, which are a DNA-damaged form of a normal cell.

Magnesium

Magnesium is found everywhere in your body and half of your total magnesium is found in your bones. Although your blood only contains about 1 percent of your total magnesium, it carries the other 99 percent through your cardiovascular system to be stored in tissue, bone and organs. A magnesium deficiency is characterized by a loss of appetite, nausea, vomiting and muscle weakness, according to the National Institutes of Health. If left untreated, symptoms can deteriorate to impaired cardiac functioning, weakening of the bones due to calcium deficiency and changes in personality.

Chemotherapy and Magnesium Levels

Because it is indiscriminate in killing cells, chemotherapy often comes with unwanted side effects. Cancer patients receiving chemotherapy may be at high risk for developing hypomagnesemia due to side effects such as diarrhea that can deplete magnesium stores, according to Dr. Muhammad Wasif Saif, MD, MBBS in "Supportive Oncology." Several different chemotherapy drugs, including cisplatin, interleukin-2 and cyclosporine can decrease magnesium levels to a point of deficiency. The deficiency can occur within three weeks of beginning chemotherapy treatment and can last for months.

Considerations and Recommendations

Patients receiving chemotherapy treatment should have regular blood tests that reveal levels of magnesium as well as other essential nutrients. If low magnesium levels are detected, treatment is dependent on the integrity of the patient's kidney function, according to Dr. Saif. Since the kidneys also must process magnesium, patients with impairment can only receive approximately half of a magnesium supplement dosage. This supplementation generally is administered via intravenous injection, ideally every other day, since magnesium levels tend to fall back below normal levels within three to four days. Each patient has individual requirements based on their current condition and medications being administered, so ask your doctor if you are concerned about your magnesium levels.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.